Alert archive / Alabama / Gale Warnings in 2025

Gale Warning 1, NWS Mobile, AL

January 5, 2025

NWS Mobile, AL issued this gale warning at Jan 5, 2025, 3:07 PM CST. It took effect at Jan 5, 2025, 6:00 PM CST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 5, 2025, 3:07 PM CST (21:07 UTC)
In effect from
Jan 5, 2025, 6:00 PM CST
Expired
Jan 6, 2025, 9:00 AM CST
In force
15 hr
Issued by
NWS Mobile, AL

The text

As transmitted.

411 
WHUS74 KMOB 052107
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
307 PM CST Sun Jan 5 2025

GMZ650-655-670-675-060515-
/O.CON.KMOB.SC.Y.0001.000000T0000Z-250106T0000Z/
/O.UPG.KMOB.GL.A.0001.250106T0000Z-250106T1500Z/
/O.NEW.KMOB.GL.W.0001.250106T0000Z-250106T1500Z/
/O.NEW.KMOB.SC.Y.0002.250106T1500Z-250107T1500Z/
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
307 PM CST Sun Jan 5 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM CST
MONDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM MONDAY TO 9 AM CST
TUESDAY...

* WHAT...For the first Small Craft Advisory, south winds 20 to 
  25 kt with gusts up to 30 kt and seas 5 to 7 ft. For the Gale 
  Warning, southwest winds 20 to 25 kt with gusts up to 35 kt 
  and seas 6 to 9 ft expected. For the second Small Craft 
  Advisory, north winds 15 to 25 kt with gusts up to 30 kt and 
  seas 5 to 8 ft expected.

* WHERE...Coastal waters from Pensacola FL to Pascagoula MS out 
  20 NM, Coastal waters from Okaloosa Walton County Line FL to 
  Pensacola FL out 20 NM, Waters from Pensacola FL to Pascagoula 
  MS from 20 to 60 NM and Waters from Okaloosa Walton County 
  Line FL to Pensacola FL from 20 to 60 NM.

* WHEN...For the first Small Craft Advisory, until 6 PM CST this 
  evening. For the Gale Warning, from 6 PM this evening to 9 AM 
  CST Monday. For the second Small Craft Advisory, from 9 AM 
  Monday to 9 AM CST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

GMZ630>636-060515-
/O.EXT.KMOB.SC.Y.0001.000000T0000Z-250106T1800Z/
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
307 PM CST Sun Jan 5 2025

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON CST MONDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas up to 3 ft.

* WHERE...Portions of the coastal waters of Alabama and 
  northwest Florida. 

* WHEN...Until noon CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
153 
WHUS74 KMOB 060502
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
1102 PM CST Sun Jan 5 2025

GMZ650-655-670-675-061330-
/O.CON.KMOB.GL.W.0001.000000T0000Z-250106T1500Z/
/O.CON.KMOB.SC.Y.0002.250106T1500Z-250107T1500Z/
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
1102 PM CST Sun Jan 5 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM CST MONDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM MONDAY TO
9 AM CST TUESDAY...

* WHAT...For the first Small Craft Advisory, south winds 20 to 
  25 kt with gusts up to 30 kt and seas 5 to 7 ft. For the Gale 
  Warning, southwest winds 20 to 25 kt with gusts up to 35 kt 
  and seas 6 to 9 ft expected. For the second Small Craft 
  Advisory, north winds 15 to 25 kt with gusts up to 30 kt and 
  seas 5 to 8 ft expected.

* WHERE...Coastal waters from Pensacola FL to Pascagoula MS out 
  20 NM, Coastal waters from Okaloosa Walton County Line FL to 
  Pensacola FL out 20 NM, Waters from Pensacola FL to Pascagoula 
  MS from 20 to 60 NM and Waters from Okaloosa Walton County 
  Line FL to Pensacola FL from 20 to 60 NM.

* WHEN...For the first Small Craft Advisory, until 6 PM CST this 
  evening. For the Gale Warning, from 6 PM this evening to 9 AM 
  CST Monday. For the second Small Craft Advisory, from 9 AM 
  Monday to 9 AM CST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

GMZ630>636-061330-
/O.CON.KMOB.SC.Y.0001.000000T0000Z-250106T1800Z/
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
1102 PM CST Sun Jan 5 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST MONDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas up to 3 ft.

* WHERE...Portions of the coastal waters of Alabama and 
  northwest Florida.

* WHEN...Until noon CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
475 
WHUS74 KMOB 060930
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
330 AM CST Mon Jan 6 2025

GMZ650-655-670-675-061530-
/O.CON.KMOB.GL.W.0001.000000T0000Z-250106T1500Z/
/O.CON.KMOB.SC.Y.0002.250106T1500Z-250107T1500Z/
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
330 AM CST Mon Jan 6 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING
TO 9 AM CST TUESDAY...

* WHAT...For the Gale Warning, west to northwest winds around 25 
  kt with gusts up to 35 kt and seas 6 to 9 ft. For the Small 
  Craft Advisory, north winds 20 to 25 kt with gusts up to 30 kt 
  and seas 5 to 8 ft expected.

* WHERE...Coastal waters Okaloosa Walton County Line FL to
  Pascagoula MS out to 60 NM.

* WHEN...For the Gale Warning, until 9 AM CST this morning. For 
  the Small Craft Advisory, from 9 AM this morning to 9 AM CST 
  Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

GMZ630>636-061530-
/O.EXT.KMOB.SC.Y.0001.000000T0000Z-250107T0900Z/
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
330 AM CST Mon Jan 6 2025

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM CST TUESDAY...

* WHAT...Northwest to north winds 20 to 25 kt with gusts up to 30
  kt and seas up to 3 ft.

* WHERE...Portions of the coastal waters of Alabama and 
  northwest Florida. 

* WHEN...Until 3 AM CST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
644 
WHUS74 KMOB 061506
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
906 AM CST Mon Jan 6 2025

GMZ650-655-670-675-062315-
/O.EXP.KMOB.GL.W.0001.000000T0000Z-250106T1500Z/
/O.CON.KMOB.SC.Y.0002.000000T0000Z-250107T1500Z/
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
906 AM CST Mon Jan 6 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
TUESDAY...
...GALE WARNING HAS EXPIRED...

* WHAT...North winds 20 to 25 kt with gusts up to 30 kt and seas 
  5 to 9 ft.

* WHERE...Coastal waters from Pensacola FL to Pascagoula MS out 
  20 NM, Coastal waters from Okaloosa Walton County Line FL to 
  Pensacola FL out 20 NM, Waters from Pensacola FL to Pascagoula 
  MS from 20 to 60 NM and Waters from Okaloosa Walton County 
  Line FL to Pensacola FL from 20 to 60 NM.

* WHEN...Until 9 AM CST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ630>636-062315-
/O.CON.KMOB.SC.Y.0001.000000T0000Z-250107T0900Z/
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
906 AM CST Mon Jan 6 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST
TUESDAY...

* WHAT...Northwest winds 15 to 25 kt and seas up to 3 ft.

* WHERE...Portions of the coastal waters of Alabama and 
  northwest Florida. 

* WHEN...Until 3 AM CST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this gale warning went out at Jan 5, 12:09 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Jan 5, 12:09 PM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1209 PM CST Sun Jan 5 2025

...New AVIATION...

.AVIATION...
(18Z TAFS)
Issued at 1209 PM CST Sun Jan 5 2025

VFR ceilings will remain in place most of the afternoon with
isolated instances of MVFR visbys with scattered rain moving
north across the area. A strong cold front will move in late
tonight into the early morning hours. MVFR ceilings and isolated
instances of IFR visbys will be possible after midnight as a line
of rain and storms moves from west to east. Winds ahead of the
front will be out of the south around 15 knots gusting to 20 to 25
knots. Behind the front winds will quickly shift out of the
northwest remaining strong around 15 knots gusting to 25 knots. 45
knots of low level wind shear at 2000 FT will be possible tonight
ahead of the front. BB/03

&&

.PREV DISCUSSION... /issued 548 AM CST Sun Jan 5 2025/

..New AVIATION...

AVIATION...
(12Z TAFS)
Issued at 548 AM CST Sun Jan 5 2025

MVFR conditions will persist over the interior portions of
southeast Mississippi and southwest Alabama today, with VFR
ceilings elsewhere. These MVFR ceilings will then spread eastward
across the entire area overnight tonight ahead of a strong cold
front. Isolated to scattered showers today will be followed by
widespread showers and isolated thunderstorms tonight, reducing
visibility to MVFR and below criteria. Winds will become southerly
and steadily increase today, shifting to the west in the evening,
with LLWS (WS020/20045KT) setting up along and north of I-10. /22

PREV DISCUSSION... /issued 421 AM CST Sun Jan 5 2025/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Monday night)
Issued at 421 AM CST Sun Jan 5 2025

A rather potent system is expected to move through Sunday night
bringing gusty winds, life threatening beach conditions and the
potential for some strong to severe storms with damaging winds and
possibly a tornado or two to parts of the area.

Synopsis...A rather potent trough will move over the region
tonight as shortwave ridging lifts off into the Atlantic. A
strong surface low pass just south of the Ohio Valley tonight with
a strong arctic front in tow. Southwesterly flow will overspread
the area as a tongue of moisture surges inland as a weak warm
front surges north. This will allow for isolated to scattered
showers to develop today. As the surface cold front moves in from
the west, a strong squall line will likely develop along the
front and push across the area tonight. Expect areas northwest of
I-65 to receive up to an inch of rain, and up to one-half inch of
rain to the southeast of I-65 before tapering off late tonight.
Behind the front, temperatures will plummet rapidly into the 30s
and 40s. Highs on Monday should only manage to reach the lower to
middle 40s northwest of I-65, and the upper 40s to middle 50s
to the southeast of I-65. Lows Monday night should be around 8 to
12 degrees below normal, dropping into the 20s.

Severe thunderstorms...The severe forecast for this system remains
difficult as with most winter-time systems. Most of the area
probably will not see severe thunderstorms except across our far
western portions of our area where the best jet dynamics move in
around midnight or just before midnight tonight before lifting
off to the northeast. Given the deep layer wind fields, shear will
not be an issue with rather large curved hodographs supportive of
organized storms likely in the form of a squall line (QLCS). The
presence of a 50-60 knot 850mb low level jet will allow for high
shear around 40 knots in the lowest kilometer along with SFC-1KM
SRH values approaching 300 to 400 m2/s2. The question that remains
revolves around instability or the lack there of. Overall trends
have settled and even the high resolution guidance (which tends to
handle winter time instability better) is struggling with lining
up the better instability. The lack of instability, especially
with eastward extent will be the limiting factor in this event. In
these high shear/ low CAPE (instability) setups we heavily rely
on strong upper level support and lift and this will likely be
confined right along the front likely keeping the QLCS potential a
little higher. Recent trends have been for the forcing to move a
little quicker than originally expected which may yield a rapidly
weakening line than originally anticipated. However, as the line
enters our area from the west, there appears to be a small window
as it progresses across southeastern Mississippi where upper level
forcing will be sufficient to support a severe threat. This area
has been highlighted by a slight risk given the slightly higher
confidence. Damaging winds will likely be the primary threat given
the strong low level flow, but also be supportive of QLCS
mesovortex development and thus a potential QLCS tornado threat
across southeastern Mississippi in surface instability can be
realized. As the line moves through Alabama and the far western
Florida Panhandle late Sunday night, the strong low level flow may
be enough to support a localized damaging wind threat with any
stronger storms but a more widespread severe risk seems rather low
confidence and unlikely once we cross the state line into Alabama.

Wind....As the upper trough moves in a rather tight pressure
gradient will develop between the upper ridge to our east and the
deepening low to our west. This will allow for rather strong low
level flow to develop across the area beginning Sunday afternoon
and lasting overnight. 925 mb winds will intensify to nearly 45
knots just a few thousand feet off the surface in the evening.
This low level jet coupled with some level of surface instability
despite being the overnight hours will allow for strong wind gusts
to mix down to the surface. As a result, wind gusts up to 35 mph
will be possible late Sunday afternoon through Sunday night. Once
again the limiting factor an maybe a stronger gradient wind event
will be the limited instability and mixing. For now we will likely
stay just below advisory criteria.

Coastal Hazards...In addition to the severe potential, we are
looking at the potential for at least High Surf Advisory
conditions along the coast of the western Florida Panhandle into
coastal Alabama Sunday afternoon into Monday with strong southerly
winds bringing surf heights upwards of 5 to 7 feet. A High rip
current risk will persist through the near term. BB/03 /22

LONG TERM...
(Tuesday through Saturday)
Issued at 421 AM CST Sun Jan 5 2025

In the extended, cooler/colder temperatures will remain the
biggest concern with the possibility of some winter weather the
end of the week (although that potential has diminished somewhat
from what it was looking like the past couple of days as overnight
temperatures at the end of the period have gradually been
trending a little warmer during the time the next round of
precipitation is expected).

Nearly zonal, or even slight riding flow aloft is expected Tuesday
through early Thursday as a cold, dry high pressure ridges into
our area from the northwest. By late Thursday into Friday models
indicate a strong shortwave trough digging deep into the southern
Central Plains states, aiding in the development of a surface low
over the northwestern/north-central Gulf of Mexico during that
same time period. There continues to be some differences among the
models as to the exact track and timing of the surface low, and
these differences will affect the eventual temperature and
precipitation type forecast for our area late in the week. The GFS
moves the low east across the northern Gulf, which could allow
for the precipitation to interact with the colder airmass Thursday
night into early Friday, but the ECMWF currently moves the low
east across area just inland, which would bring a warmer solution.
If the surface low tracks closer to the GFS solution, or is a bit
quicker in moving in, there is a possibility of freezing rain or
sleet as the precipitation moves in late Thursday night. But as we
said, the latest numbers coming in are trending a little warmer
for Thursday night overnight lows and they may not be a cold as
the current forecast calls for. For now with all the uncertainties
noted, we will keep precipitation as just a cold rain, but we
will have continue monitoring the forecast for Thursday night into
Friday and will be making adjustments as we go through the week.

As we indicated, it will be a chilly extended period, with daytime
highs on Tuesday and Wednesday remaining in the 40s across the
entire forecast area. Thursday through Saturday daytime highs will
be continue to be in the 40s for most locations, but some lower
50s along the coast are expected each of those days. As far as low
temperatures, Tuesday and Wednesday night lows will be in the 20s
for essentially the entire forecast area, save for some lower 30s
along the immediate coast. Min temperature forecast is a little
tricky Thursday and Friday nights, but indications are that it
should be a little warmer each night. Thursday night may see some
temperatures in the upper 20s and lower 30s over interior zones of
MS and AL, but mid to upper 30s closer to the coast (and maybe
even some lower 40s at the beaches). Friday night should be about
the same, but mostly in the low to mid 30s inland and upper 30s to
lower 40s coastal. As noted earlier though, the overnight
temperatures for Thursday night and Friday night are uncertain and
subject to change. DS/12

MARINE...
Issued at 421 AM CST Sun Jan 5 2025

Small Craft Advisory remains in effect for the Gulf Waters today,
followed by a Gale Watch starting this evening and continuing
through Monday morning for potential frequent gusts of 35 to 40
knots. Moderate southeasterly flow across the coastal waters of
Alabama and northwest Florida this morning will increase from the
south to Small Craft Advisory criteria this afternoon and evening.
These strong onshore flow conditions will proceed a strong cold
front approaching from the west. A strong offshore flow is
expected Monday and Monday night in the wake of the front,
gradually diminishing through midweek. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      38  47  27  48  26  48  25  49 /  90   0   0   0   0   0   0  10
Pensacola   45  52  30  48  30  49  30  49 /  90  10   0   0   0   0   0  10
Destin      53  59  32  50  32  50  31  52 /  90  20   0   0   0   0   0   0
Evergreen   40  46  25  45  23  47  21  48 /  90  10   0   0   0   0   0   0
Waynesboro  32  42  24  44  22  45  21  45 / 100   0   0   0   0   0   0  10
Camden      36  43  25  42  22  43  20  44 / 100   0   0   0   0   0   0   0
Crestview   47  52  25  49  25  49  23  50 /  90  20   0   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Monday night for ALZ265-266.

     High Surf Advisory until 6 PM CST Monday for ALZ265-266.

FL...High Rip Current Risk through late Monday night for FLZ202-204-
     206.

     High Surf Advisory until 6 PM CST Monday for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 9 AM CST Monday for GMZ630>636.

     Small Craft Advisory until 6 PM CST this evening for GMZ650-655-
     670-675.

     Gale Watch from 6 PM CST this evening through Monday morning for
     GMZ650-655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 3:07 PM CSTSmall Craft AdvisoryMOB42 hr

Nearby

Gale Warnings in Alabama, 2025Every gale warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.